Toes that are numb and turn purple are extremely cold toes or the result of an underlying medical condition. If you are having recurrent problems with numb, discolored toes, this needs medical attention.
If you have poor circulation, this can cause numbness in your toes, which may be accompanied by toe paresthesias. This includes sensations of tingling, burning, and pins and needles. Nerve damage, some diseases and an injury to your toe can also cause numbness, and make your toes change colors.
When your shoes fit improperly, this can result in toe numbness. If your shoes are too small, your toes may be repeatedly jamming into the tip of the shoe box, which hurts your toe. In addition, poor fitting shoes can make your feet swell. When you walk, if you curl your toes under, this will result in trauma to your toes, which induces numbness.
When an individual is a diabetic, or a long-time smoker, this can result in peripheral neuropathy, which can result in numbness in the toes. This condition occurs because the blood vessels are damaged and this leads to damaged nerves.
Lupus and Raynaud's
A condition called chilblain lupus can cause your toes to turn purplish-blue. Discoloration may also occur on the nose, ears, heels, knees, fingers and calves, according to Dermis.net. This condition is the result of cold-induced microvascular injury, which is provoked by the cold.
Another condition that can result in discoloration is Raynaud’s disease, which affects the toes and fingers. Blood circulation decreases in the toes and fingers, which causes the skin to change colors. This can occur due to exposure to the cold or from emotional stress, according to Medical-dictionary thefreedictionary.com. The toes or fingers will first turn white because they are oxygen deprived. The capillaries and veins respond by dilating. The vessels are transporting deoxygenated blood, which causes the impacted areas to turn blue or purplish. As the area warms up, the arteries dilate further and blood flow increases. The area may then turn a bright red.
Patients who take warfarin (Coumadin), which is an oral anticoagulant that prevents blood clotting, have reported experiencing purple toes, according to Medscape.com. If you are taking this medication and notice that your toes are turning purple, discuss this with your doctor.
Purple toes may be the outcome of diabetes. If you are a diabetic, your feet and toes can reveal how well your diabetes is being controlled. Signs that your diabetes is not under control include foot cramping at night, toes discolored, lost hair on your toes and your toenails have become thickened and discolored, according to Diabeteshealth.com
Frostbite can turn your toes purple. Initially, the toes may be extremely white but as the blood flows back into them, your toes may become purplish-blue and then red.